Methotrexate - advice please

I have just started on methotrexate after trying azathioprine last year, which made me violently sick. Anyway started it at weekend and was ok (vomiting wise) with it, but boy has it made me tired!!

Not sure if this is a reaction to the tablets or maybe a combination with the heat last week as well. Feeling very queasy, but not actually been sick - just the tiredness which is knocking me for 6. Took the tablets on Saturday and still feeling exhausted today (Wednesday)Any help/advice would be appreciated.

xxx

12 Replies

oldestnewest
  • What dose are you taking when I started on have dose for a few weeks then went up to full dose are you taking folic acid I take one tablet daily I have been taking methotrexate for about six years with no issue,s g

  • I have started on 7.5mg for two weeks and then increase by 1 tablet every 2 weeks after that. I am taking folic acid a few days before as well.

  • Hello there. Sorry to hear that you are feeling rough. Firstly I would contact the hospital and discuss it with the medical team so they can give you advice. However, there are two things that might help. Firstly are you on any folic acid? Most of the time you are prescribed a 5mg dose on another day that isn't the one you take your MTX. Some people need a higher dose than this. I take folic acid every day apart from the MTX day. Secondly, many people get nausea with the tablets and need to be switched onto MTX injections - metoject. This is usually a self administered injection which bypasses your digestive system and often helps the situation.

    Hope that helps.

  • Thanks for your reply, yes I take folic acid a few days before the mtx. The nausea I can just about cope with found ginger and lemon tea and nibbling a ginger biscuit is helping. It is more the tiredness that is crushing. Feels like going into a mega flare, so not too sure if the heat last week has contributed to it a bit as well as all my joints are aching as well. Got to see GP tonight for a prescription review so will ask him then. cheers xx

  • I know that lots of people find the heat and humidity very hard to cope with. My whole body was complaining last week and a colleague of mine in Rheumatology said she had been dishing out steroids all week! This week I am more human again. It could be coincidental that the change in meds has also come at the time of this high humidity and it will settle, but I would speak to someone in Rheumatology if possible. We are very lucky in Norfolk we have an excellent Advice Line that we can call for advice on meds.

    Having said all that when I first started on my MTX I did feel tired the first couple of weeks and then it seemed to settle. Now I sometimes find that the day after I am a bit slowed up but then it eases off as the week progresses. Hold on in there!

  • Thanks for this, I also heard that the tiredness could knock you off your feet, but was unprepared for it lasting this long. Am really struggling to be in work at the moment, but trying to hang in there and will have a nap when I get home!!

    Hopefully will all settle the longer that I am on it - I am just glad that I have not been sick with it like I was with the aza. xx

  • Hi

    I don't use it myself, but my husband has RA and it has given our life's

    Back, he still gets the odd pain and he then uses paracitamol

    He takes it on a Friday and then is extremely tired until the Tuesday

    But I can tell you he has been taking it for 4 years now and the extreme

    Tiredness is not as bad,

    Stick with it if you can, it's very good, the only side effect is his hair is thinner

    But this drug is a chemo used for cancer. Oh I expect your worried about that

    Comment don't be it's has not thinned much and he is in his 70s is age makes

    It thinner as well poor old man

  • Thanks for that, to be honest not too worried about the hair loss as I lost patches of it a few years ago with quite a bad lupus flare. Only funny thing was where it grew back it came back in white patches. I have stages of hair loss when not well still now, so not too concerned about that side effect. Hopefully tiredness will ease over time. Finish work next week for the summer hols so hopefully will have got over the side effects come September when I go back to work. Thanks for replying.xxx

  • Hi

    I've been on mtx for a lot of years now

    I found that the injections were better for me. But every one is different take the mtx last thing at night and sleep through the sick feeling

    It does talk your body a while to get used to the mtx

  • Thanks for this, I found the nausea and tiredness lasted until Wednesday lunchtime(about 4 days after taking the mtx),Had to go for prescription review last night and GP suggested that if, as yesterday, I noticed that the side effects wore off on folic acid day (as yesterday was) than I can take it more than once a week.

  • Hi, I have beeb taking Mtx for four years in the beginning the tiredness was a great shock but over time i have adapted to it. The day after i simply rest all day nothing else i can do but that then usually helps get me through the week and folic acid 6 days aweek helps with the nausea. First few months it takes a bit of getting used to. But my rheumatologist did tell me that was the side effect also this humidity has knocked me for six so the combination for you would probably do the same, just hard when you first start as you're trying to guess whats causing it but i do find methotraxate a big help. Good luck, Kezzie 😀

  • Thanks for this, did wonder if the heat didn't help last week. As with many of us I do not tolerate heat and sun at all, so I am quite pleased when it goes a bit cooler. Although I have been tired and feeling sick, it is nothing compared to what I went through with azathioprine. xx

You may also like...